Alert archive / California / Extreme Cold Warnings in 2025

Extreme Cold Warning 1, NWS Eureka, CA

February 9, 2025Humboldt County, Mendocino County, California

NWS Eureka, CA issued this extreme cold warning at Feb 9, 2025, 2:13 PM PST for Humboldt County, Mendocino County, California. It took effect at Feb 10, 2025, 2:00 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 2025, 2:13 PM PST (22:13 UTC)
In effect from
Feb 10, 2025, 2:00 AM PST
Expired
Feb 10, 2025, 9:00 AM PST
In force
7 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2025-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2025-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS76 KEKA 092213
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
213 PM PST Sun Feb 9 2025

CAZ103-104-109-100615-
/O.NEW.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
Including McKinleyville, Trinidad, Fieldbrook, Eureka, Fortuna,
Samoa, Fernbridge, Arcata, and Whitethorn
213 PM PST Sun Feb 9 2025

...EXTREME COLD WARNING IN EFFECT FROM 2 AM TO 9 AM PST MONDAY...

* WHAT...Dangerously cold wind chills from 15 to 20 degrees expected.

* WHERE...Humboldt Coast, and Mendocino Coast.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

Monitor the latest forecasts and warnings for updates.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
3 follow-up statements
866 
WWUS76 KEKA 092221
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
221 PM PST Sun Feb 9 2025

CAZ103-104-109-100630-
/O.CON.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
Including McKinleyville, Trinidad, Fieldbrook, Eureka, Fortuna,
Samoa, Fernbridge, Arcata, and Whitethorn
221 PM PST Sun Feb 9 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PST 
MONDAY...

* WHAT...Dangerously cold wind chills from 15 to 20 degrees expected.

* WHERE...Humboldt Coast, and Mendocino Coast.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ101-112-113-115-100630-
/O.NEW.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/
Coastal Del Norte-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Southern Lake-
Including Clearlake Park, Hidden Valley Lake, Philo, Hopland, Ft
Dick, Finley, Talmage, Lakeport, Middletown, Ukiah, Boonville,
Smith River, Calpella, Redwood Valley, Comptche, Clearlake, and
Klamath
221 PM PST Sun Feb 9 2025

...COLD WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST MONDAY...

* WHAT...Very cold wind chills from 21 to 29 degrees expected.

* WHERE...Southern Mendocino Interior, Del Norte Coast, and Southern 
  Lake.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. Wind chill values can lead to 
  hypothermia with prolonged exposure. Very cold temperatures can 
  lead to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
212 
WWUS76 KEKA 092225
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
225 PM PST Sun Feb 9 2025

CAZ103-104-109-100630-
/O.CON.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
Including McKinleyville, Trinidad, Fieldbrook, Eureka, Fortuna,
Samoa, Fernbridge, Arcata, and Whitethorn
225 PM PST Sun Feb 9 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PST 
MONDAY...

* WHAT...Dangerously cold wind chills from 15 to 20 degrees expected.

* WHERE...Humboldt Coast, and Mendocino Coast.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ102-105>108-110-100630-
/O.EXA.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/
Del Norte Interior-Northern Humboldt Interior-Southern Humboldt
Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino
Interior-
Including Laytonville, Trinity Center, Junction City, Dinsmore,
Legget, Weitchpec, Peanut, Pepperwood, Orleans, Forest Glen, Bull
Creek, Shively, Douglas City, Bridgeville, Carrville, Big Bar,
Garberville, Weaverville, and Hayfork
225 PM PST Sun Feb 9 2025

...COLD WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST MONDAY...

* WHAT...Very cold wind chills from 11 to 20 degrees expected.

* WHERE...Trinity County, Humboldt Interior, Del Norte Interior, and 
  Northwestern Mendocino Interior.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. Wind chill values can lead to 
  hypothermia with prolonged exposure. Very cold temperatures can 
  lead to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

CAZ101-112-113-115-100630-
/O.CON.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/
Coastal Del Norte-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Southern Lake-
Including Clearlake Park, Hidden Valley Lake, Philo, Hopland, Ft
Dick, Finley, Talmage, Lakeport, Middletown, Ukiah, Boonville,
Smith River, Calpella, Redwood Valley, Comptche, Clearlake, and
Klamath
225 PM PST Sun Feb 9 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST 
MONDAY...

* WHAT...Very cold wind chills from 21 to 29 degrees expected.

* WHERE...Southern Mendocino Interior, Del Norte Coast, and Southern 
  Lake.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. Wind chill values can lead to 
  hypothermia with prolonged exposure. Very cold temperatures can 
  lead to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JLW
746 
WWUS76 KEKA 100004
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
404 PM PST Sun Feb 9 2025

CAZ109-101700-
/O.CAN.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/
/O.EXA.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/
Mendocino Coast-
Including Fort Bragg and Rockport
404 PM PST Sun Feb 9 2025

...EXTREME COLD WARNING IS CANCELLED...
...COLD WEATHER ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST MONDAY...

* WHAT...Very cold wind chills as low as 20 to 28 expected. 

* WHERE...Mendocino Coast.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. Wind chill values can lead to 
  hypothermia with prolonged exposure. Very cold temperatures can 
  lead to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

CAZ103-104-101700-
/O.CON.KEKA.EC.W.0001.250210T1000Z-250210T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Including Fortuna, Samoa, McKinleyville, Whitethorn, Fieldbrook,
Trinidad, Eureka, Fernbridge, and Arcata
404 PM PST Sun Feb 9 2025

...EXTREME COLD WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PST 
MONDAY...

* WHAT...Dangerously cold wind chills from 15 to 20 degrees expected.

* WHERE...Humboldt Coast.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dress in layers including a hat, face mask, and gloves if you must 
go outside.

To prevent water pipes from freezing; wrap or drain or allow them to 
drip slowly.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

Monitor the latest forecasts and warnings for updates.

&&

$$

CAZ101-112-113-115-101700-
/O.CON.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/
Coastal Del Norte-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Southern Lake-
Including Philo, Hidden Valley Lake, Talmage, Ft Dick, Smith
River, Klamath, Finley, Calpella, Clearlake Park, Lakeport,
Hopland, Comptche, Boonville, Ukiah, Middletown, Redwood Valley,
and Clearlake
404 PM PST Sun Feb 9 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST 
MONDAY...

* WHAT...Very cold wind chills from 21 to 29 degrees expected.

* WHERE...Southern Mendocino Interior, Del Norte Coast, and Southern 
  Lake.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. Wind chill values can lead to 
  hypothermia with prolonged exposure. Very cold temperatures can 
  lead to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

CAZ102-105>108-110-101700-
/O.CON.KEKA.CW.Y.0012.250210T1000Z-250210T1700Z/
Del Norte Interior-Northern Humboldt Interior-Southern Humboldt
Interior-Northern Trinity-Southern Trinity-Northwestern Mendocino
Interior-
Including Junction City, Shively, Weaverville, Garberville,
Carrville, Bridgeville, Douglas City, Hayfork, Pepperwood, Big
Bar, Peanut, Trinity Center, Dinsmore, Bull Creek, Legget,
Weitchpec, Orleans, Laytonville, and Forest Glen
404 PM PST Sun Feb 9 2025

...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST 
MONDAY...

* WHAT...Very cold wind chills from 11 to 20 degrees expected.

* WHERE...Trinity County, Humboldt Interior, Del Norte Interior, and 
  Northwestern Mendocino Interior.

* WHEN...From 2 AM to 9 AM PST Monday.

* IMPACTS...Frostbite and hypothermia will occur if unprotected skin 
  is exposed to these temperatures. Wind chill values can lead to 
  hypothermia with prolonged exposure. Very cold temperatures can 
  lead to hypothermia with prolonged exposure.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

Keep pets indoors as much as possible.

Make frequent checks on older family, friends, and neighbors. Ensure 
portable heaters are used correctly. Do not use generators or grills 
inside.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS

What forecasters said that day

The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this extreme cold warning went out at Feb 9, 3:56 AM PST, 10 hours 17 minutes earlier.

Area forecast discussion, Feb 9, 3:56 AM PST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
356 AM PST Sun Feb 9 2025

.SYNOPSIS...Cool and dry conditions will continue through Tuesday. A
moderate atmospheric river will then build in mid to late week with
gusty south wind and rain.

&&

.DISCUSSION...Cold and dry air has solidly settled in across the
area with gentle offshore flow reinforcing clear skies even along
shore. Overnight lows have dipped into the upper 20s throughout the
area except in valleys where shallow fog has helped trap heat. Cool
and clear conditions will continue through Tuesday with Monday
morning likely to see the driest and coolest conditions. There is a
roughly 50% chance of breaking the daily low temperature record for
Eureka of 30 Monday morning.

Models have gradually refined details for the resurgence of moisture
midweek. Winds will begin to turn southerly around Wednesday
morning, advecting warmer and moister air across the area. Thanks to
a compact low near the surface, this system has the potential to
bring strong southerly wind. Currently, NBM shows a 10 to 30% chance
of gusts over 60 mph along exposed ridges. There is an 80% chance of
gusts over 45 mph at high elevations and 40% chance at lower
elevations along the coast. Wind would most likely be strongest
Wednesday evening before any rain.

Light rain and drizzle is expected to build during the day Wednesday
with more moderate precipitation Thursday. Thanks to a relatively
deep upper level trough, the heaviest precipitation will be focused
across the southern half of the area. Currently, 2 to 3 inches of
rain is most likely across Mendocino and Lake Counties with 1 to 2
inches from Humboldt and Del Norte. The low pressure system may
enhance some rain rates which could increase the risk of urban and
small stream flooding but the overall risk currently looks moderate.
That said, flooding concerns will be especially elevated in Lake
County with the elevated water level of Clear Lake likely
exacerbating small stream and urban flooding in the area. Otherwise,
overall rain amounts pose only modest mainstem river concerns.

Southerly flow will help rapidly increase snow levels ahead of the
strongest rain, with snow levels largely above 3000 feet. That said,
this type of setup is ideal for upslope flow and cold air trapping
to help keep low snow levels in Trinity County, perhaps as low as
1500 feet. This would allow for substantial (4 to 8 inches) of snow
all along highways 199, 36, and 3 including Weaverville. Exact snow
level forecasts will need to be watched closely in the coming days.

Beyond Thursday, most ensemble members (70%) show relatively dry
weather around next weekend. /JHW

&&

.AVIATION...VFR has prevailed overnight at coastal TAF sites,
while patchy fog has developed in many interior valleys. This low
cloud is expected to clear later this morning while offshores at the
coast keep skies clear. Gusty northerly winds will affect the
coastal terminals this afternoon, then then winds weaken and turn
offshore again late this evening. Offshore flow aloft should keep
coastal terminals clear once again tonight with VFR expected at
these sites through the TAF period.

&&

.MARINE...Northerly winds continue to increase through this evening,
reaching around 20 to 30 kts with Gale Force gusts expected in the
outer waters. Northerlies persist through Monday evening, then
winds trend down Tuesday and Wednesday. Southerlies are expected by
mid to late week as another trough approaches the West Coast. Seas
rapidly respond to the winds today and will remain primarily locally
generated. A few relatively small west swells are expected to move
through the waters early this week. Larger, long period west swells
are forecast late this week and next weekend as storms begin to
develop again and amplify over the NW Pacific.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Cold Weather Advisory until 9 AM PST this morning for
     CAZ101>113-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory from 9 AM this morning to 9 PM PST
     Monday for PZZ450.

     Small Craft Advisory until 9 PM PST Monday for PZZ455.

     Small Craft Advisory until noon PST today for PZZ470.

     Gale Warning from noon today to 9 PM PST Monday for PZZ470.

     Small Craft Advisory until 9 AM PST this morning for PZZ475.

     Gale Warning from 9 AM this morning to 9 PM PST Monday for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 2:21 PM PSTCold Weather AdvisoryEKADel Norte, Humboldt, Mendocino, Trinity19 hr

Nearby

Extreme Cold Warnings in California, 2025Every extreme cold warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.